PharmaTech LLC of Florida recalls products due to B. cepacia contamination

The recall by the contract manufacturer comes only weeks after the FDA highlighted its concern at the rising number of Burkholderia cepacia contamination incidents

The US Food and Drug Administration has advised consumers and healthcare professionals not to use any liquid drug or dietary supplement products manufactured by PharmaTech LLC of Davie, Florida, and labelled by Rugby Laboratories, Major Pharmaceuticals and Leader Brands, due to potential contamination with the bacteria Burkholderia cepacia (B. cepacia) and the risk for severe patient infection.

The distributors have voluntarily recalled the products as a result.

The drug and dietary supplement products made by the contract manufacturer PharmaTech include liquid docusate sodium drugs (stool softeners), as well as various dietary supplements including liquid vitamin D drops and liquid multivitamins marketed for infants and children.

The recall was made following CDC’s laboratory testing of PharmaTech’s oral liquid docusate detected a strain of B. cepacia linked to recent patient infections.

“B. cepacia poses a serious threat to vulnerable patients, including infants and young children who still have developing immune systems,” said FDA Commissioner Scott Gottlieb, M.D. “These products were distributed nationwide to retailers, healthcare facilities, pharmacies and sold online – making it important that parents, patients and healthcare providers be made aware of the potential risk and immediately stop using these products.”

According to the Centers for Disease Control and Prevention (CDC), B. cepacia poses the greatest threat to hospitalised patients, critically ill patients and people with health problems such as weakened immune systems and chronic lung diseases. The symptoms of B. cepacia infections vary widely from none at all to serious respiratory infections. It can spread from person-to-person by direct contact and is often resistant to common antibiotics.

This recall follows a recent notice on its website noting that there had been a rise in the number of recalls due to B. cepacia in recent months.

Further details can be found at https://www.fda.gov/Drugs/DrugSafety/ucm570672.htm

Companies